acetaminophen with vaccines reduces vaccine response

By Dr. Dan Van Roon • April 21st, 2010

In a study published in the October 17, 2009 issue in The Lancet, researchers discovered that giving acetaminophen to children at the time of the vaccine reduces the effectiveness of the vaccination. Physicians often tell parents to give their child acetaminophen to reduce the febrile response, which it does, but in the meantime it reduces the immune response as well. Seems odd to me, give your child a shot, take a fever reducer to bring down the febrile reaction to the shot, and reduce the effectiveness of what you were hoping to accomplish. The conclusion the authors came to was to not routinely recommend acetaminophen with the vaccine, only if your child develops a fever and is very uncomfortable.
I am not saying if I condone the routine administration of vaccines for children or not. But if you do vaccinate, a common sense approach would be in line with the authors of the study.

Be Sociable, Share!
 

Leave a Comment

« | Home | »